Alert archive / Texas / Tornado Warnings in 1997
Tornado Warning 18, NWS Amarillo, TX
NWS Amarillo, TX issued this tornado warning at Jun 11, 1997, 7:04 PM CDT for Wheeler County, Texas. It was in force for 56 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 11, 1997, 7:04 PM CDT (00:04 UTC)
- Expired
- Jun 11, 1997, 8:00 PM CDT
- In force
- 56 min
- Issued by
- NWS Amarillo, TX
- Area
- Whole counties
County Wheeler County, TX
The radar
The Amarillo radar (KAMA), 132 km from the middle of the area, began a volume at 00:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 11, 7:30 PM CDT | Hail 4.5 | Shamrock, TX | |
| Jun 11, 7:42 PM CDT | Hail 1 | Shamrock, TX |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 11, 4:00 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 0.1 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 875 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 2722 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 104 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KAMA 120005 RRA TORAMA TXC483-120100- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE AMARILLO TX 704 PM CDT WED JUN 11 1997 THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A TORNADO WARNING EFFECTIVE UNTIL 800 PM CDT FOR THE PEOPLE IN THE FOLLOWING LOCATION... IN THE TEXAS PANHANDLE ...WHEELER COUNTY AT 658 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR AND STORM SPOTTERS INDICATED A TORNADIC THUNDERSTORM ABOUT 8 MILES SOUTHEAST OF KELLERVILLE. THIS STORM WAS MOVING SOUTH SOUTHEAST AT 5 TO 10 MPH. RADAR AND SPOTTERS INDICATED A DEVELOPING TORNADIC THUNDERSTORM WITH A FUNNEL CLOUD OVER NORTHWEST WHEELER COUNTY. THIS STORM WAS MOVING SOUTHEAST AT 5 TO 10 MPH. IF YOU ARE OUTDOORS...DO NOT WATCH FOR THE TORNADO. SEEK SHELTER IMMEDIATELY IN NEARBY REINFORCED BUILDINGS. AS A LAST RESORT... FIND A CULVERT...DITCH OR LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. &
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this tornado warning went out at Jun 11, 3:15 PM CDT, 3 hours 49 minutes earlier.
Area forecast discussion, Jun 11, 3:15 PM CDT, 3 hours 49 minutes before
FPUS3 KAMA 111951 AFDAMA TEXAS/OKLAHOMA PANHANDLES AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AMARILLO TX 315 PM CDT WED JUN 11 1997 TEMPS HAVE RISEN INTO MID TO UPR 80S ACRS AREA...XCP OVR ERN AND NERN SXNS...WHICH LIE ON ERN SIDE OF SFC BNDRY ENHANCED BY OKLA OUTFLOW. DWPTS NR 70 DEG F ARE POOLING VCNTY THIS BNDRY...AND MSTR FLUX CNVGNC HAS BEEN MAXIMIZED ALG IT SINCE LATE MRNG. OTHER FEATURE OF NOTE IS DRYLN...MOVG THRU WRN OK PNHDL AND NWRN CORNER OF TX PNHDL. WL GROUP ZNS WITH AREAS W OF DRYLN HAVING NO MENTION OF SVR. RMNG SXNS WL BE UNDER THE GUN DUE TO VERY UNSTABLE AMS...EWD PROGRESSION OF DRYLN EXPCD ...AND H5 JET STREAK APCHG...WHICH WL AFFECT NRN ZNS. LOW-LVL JET WL INCR DURG NGT...SPCLY OVR ERN ZNS. THUS HI TO VRY HI POPS IN ORDER 1ST PD. DRYLN NOT EXPCD TO RACE EWD ACRS AREA...BUT TSTMS WL MOV EWD OFF OF IT THIS EVE AND TNGT. GOOD SHEAR WL CONT...SPCLY OVR ERN ZNS. SOME ACTIVITY WL RMN OVR ERN ZNS BY ERY MRNG. ON THU...LOW-LVL WLYS PVL MUCH OF DAY WITH SOME BACKING OCRG LATE. SHEARS DMSHD AND DRIER AIR WORKS IN. SOME EVE TRW PSBL HOWEVER AS NEXT JET STREAK APCHS FM SW. SLGT CHC THU EVE THRU FRI EVE. IN EXTDD...LONGWV TROF RMNS TO OUR W. CONT WITH CHC TRW THRU EXTDD. 03 .AMA... TX...NONE. OK...NONE. COCKRELL
In the hours before
Special weather statement, Jun 11, 5:25 PM CDT, 1 hour 39 minutes before
OKZ002-003-TXZ003>005-008>010-112245- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 525 PM CDT WED JUN 11 1997 TORNADO WATCH NUMBER 402 HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES...IN THE OKLAHOMA PANHANDLE...TEXAS...IN THE TEXAS PANHANDLE...HANSFORD AND HUTCHINSON. THE THREAT OF SEVERE WEATHER HAS DIMINISHED IN THIS AREA. TORNADO WATCH NUMBER 402 REMAINS IN EFFECT UNTIL 9 PM CDT FOR BEAVER COUNTY IN THE OKLAHOMA PANHANDLE...AND FOR OCHILTREE...LIPSCOMB... ROBERTS...AND HEMPHILL COUNTIES IN THE TEXAS PANHANDLE. ANDRADE
Special weather statement, Jun 11, 5:29 PM CDT, 1 hour 35 minutes before
OKZ002-003-TXZ003>005-008>010-112245- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 525 PM CDT WED JUN 11 1997 TORNADO WATCH NUMBER 402 HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES...IN THE OKLAHOMA PANHANDLE...TEXAS...IN THE TEXAS PANHANDLE...HANSFORD AND HUTCHINSON. THE THREAT OF SEVERE WEATHER HAS DIMINISHED IN THIS AREA. TORNADO WATCH NUMBER 402 REMAINS IN EFFECT UNTIL 9 PM CDT FOR BEAVER COUNTY IN THE OKLAHOMA PANHANDLE...AND FOR OCHILTREE...LIPSCOMB... ROBERTS...AND HEMPHILL COUNTIES IN THE TEXAS PANHANDLE. ANDRADE
The office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 11, 7:00 PM CDT | Flash Flood Warning | AMA | Wheeler | 4 hr |
| Jun 11, 7:21 PM CDT | Tornado Warning | AMA | Collingsworth | 69 min |
| Jun 11, 7:59 PM CDT | Tornado Warning | AMA | Collingsworth, Wheeler | 61 min |
| Jun 11, 8:44 PM CDT | Tornado Warning | AMA | Donley, Gray | 61 min |
| Jun 11, 9:02 PM CDT | Severe Thunderstorm Warning | AMA | Collingsworth, Wheeler | 58 min |
| Jun 11, 9:43 PM CDT | Flash Flood Warning | AMA | Collingsworth, Wheeler | 4 hr |
| Jun 11, 10:09 PM CDT | Severe Thunderstorm Warning | AMA | Collingsworth | 66 min |
| Jun 11, 10:21 PM CDT | Tornado Warning | AMA | Collingsworth | 39 min |
| Jun 12, 5:13 PM CDT | Severe Thunderstorm Warning | AMA | Hartley | 62 min |
| Jun 12, 5:29 PM CDT | Severe Thunderstorm Warning | AMA | Dallam | 61 min |
| Jun 12, 5:54 PM CDT | Severe Thunderstorm Warning | AMA | Moore | 66 min |
| Jun 12, 6:11 PM CDT | Severe Thunderstorm Warning | AMA | Wheeler | 64 min |
| Jun 12, 6:17 PM CDT | Severe Thunderstorm Warning | AMA | Hartley | 43 min |
Nearby
Tornado Warnings in Texas, 1997Every tornado warning in 1997Tornadoes in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.